Skin atrophy is a thinning of the upper layers of skin, causing them to be more fragile and prone to tears and ulcerations. Underlying structures like blood vessels, bone, and fat can also become more pronounced and visible. People can develop this condition for a number of reasons, but the two most common are aging and topical steroids, both of which lead to thinning of the skin over time.
People with thinned skin may find that it creates an unpleasant appearance from an aesthetic perspective, because of the more visible veins and fat underneath. It can also create health problems. The skin is supposed to protect the inside of the body and when it is thin, it can tear easily, allowing infectious organisms inside. This can lead to disease, as well as problems like rashes, fungal growths on the skin, and so forth.
When skin atrophy is caused by steroids, stopping the medication can give the skin time to recover, although it can take a year or more to regain full thickness. Medications to increase production of skin cells can sometimes be helpful for speeding this process along. In older adults, skin atrophy is hard to treat. Medications may be useful in some cases. Using moisturizer to keep the skin flexible and hydrated is also beneficial, as it makes the skin harder to damage. Patients also need to be alert to early signs of skin problems so they can take appropriate action.
Early warning signs of skin atrophy include tension or tightness in the skin, pain, pitting, dryness and a papery texture or appearance, and increased visibility of blood vessels in the skin. The face is often the first place people notice the problem, because the skin there is more sensitive and also more visible. Patients can meet with a dermatologist to explore possible causes and talk about potential treatment options, including medications or changes to a skincare regimen like using gentler soaps and being more aggressive about moisturizing the skin.
Patients with skin atrophy should make sure other care providers are aware of the problem. The use of some medications may be contraindicated in patients with thinning skin, and doctors also want to be careful about things like adhesives on bandages, antimicrobial soaps and swabs, and other things they may use in contact with the patient's skin. In a patient with thin skin on the chest, for example, electrodes and leads for an electrocardiograph test may pull at the skin and cause cuts and tearing.